Louisiana, 2013Heavy Rain in Louisiana, August 20, 2013
August 20, 2013 · NWS LCH · 1 event in 1 county or zone
Scattered thunderstorms move into the Lake Charles area creating heavy rain that lead to street closures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms move into the Lake Charles area creating heavy rain that lead to street closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 20, 8:34 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 8:34 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
934 AM CDT TUE AUG 20 2013
.UPDATE...
ISOLATED TO WIDELY SCT SHOWERS AND THUNDERSTORMS ALREADY
DEVELOPING ALONG THE SWLA/SETX COAST. THIS ACTIVITY IS MOVING
NORTH WITH EVEN A FEW SHOWERS OCCURRING NR THE KLCH AIRPORT.
MORNING WATER VAPOR IMAGERY SHOWS DEEPER MOISTURE HAS LIFTED NORTH
OVER THE REGION...NARROWING THE ZONE OF DRIER AIR OVER TX. KLCH
12Z SOUNDING ALSO SHOWS PW JUST OVER 2 INCHES...NEARLY AN INCH
HIGHER THAN 24 HOURS AGO. LOOKS LIKE ADEQUATE MOISTURE FOR AT
LEAST SOME SCT SHOWERS AND THUNDERSTORMS TODAY MAINLY ACRS THE SRN
ZONES SO WENT AHEAD AND ADJUSTED POPS FOR TODAY BASED ON BOTH
RADAR TRENDS AND HI-RES MODEL GUIDANCE. AS FOR TEMPS...TWEAKED MAX
VALUES UPWARD ACRS SE TX BUT OTHERWISE HIGH TEMPS LOOK GOOD. 24
&&
.PREV DISCUSSION... /ISSUED 641 AM CDT TUE AUG 20 2013/
AVIATION...A WEAKNESS IN THE RIDGE WILL ALLOW MOISTURE POOLING
OUT TO THE EAST TO ADVECT WESTWARD INTO THE AREA. RADAR ALREADY
SHOWING SHOWER ACTIVITY MOVING INTO THE BPT AREA. WILL ALSO GO
WITH VCSH INTO LCH, LFT AND ARA...VCTS THIS AFTERNOON. SOME
PATCHY LIFR FOG SHOULD BEGIN TO LIFT SHORTLY AT AEX.
SWEENEY
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 92 73 92 74 / 20 10 20 10
KBPT 93 74 92 75 / 30 10 20 10
KAEX 93 72 94 73 / 10 10 20 10
KLFT 91 74 91 75 / 30 10 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 20, 9:39 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 AM CDT TUE AUG 20 2013
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-211545-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1039 AM CDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. THIS ACTIVITY WILL BE CONFINED TO MAINLY LAND AREAS
ALONG AND SOUTH OF A KOUNTZE TO MARKSVILLE LINE TODAY...THEN
SHIFTING TO THE COASTAL WATERS OVERNIGHT.
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
GUSTY WINDS AND HEAVY RAINFALL. IN ADDITION...CONDITIONS ARE
CONDUCIVE FOR POSSIBLE TROPICAL FUNNEL CLOUDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AND EVERY
DAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT SOME
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
In the hours before
Special weather statement, Aug 20, 8:13 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
913 AM CDT TUE AUG 20 2013
LAZ041>045-052>055-073-074-TXZ215-216-201700-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...SULPHUR...JENNINGS...
WELSH...LAKE ARTHUR...CROWLEY...RAYNE...CHURCH POINT...
LAFAYETTE...BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...
KAPLAN...NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...
BERWICK...BAYOU VISTA...STEPHENSVILLE...HACKBERRY...HOLLY BEACH...
CAMERON...GRAND CHENIER...BEAUMONT...PORT ARTHUR...ORANGE...
VIDOR...BRIDGE CITY
913 AM CDT TUE AUG 20 2013
...TROPICAL FUNNEL CLOUDS POSSIBLE...
A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS MOVING INTO THE
COASTAL AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE
AREA IS BECOMING LIGHT AND VARIABLE. THESE CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...
ESPECIALLY WHERE RAIN COOLED BOUNDARIES...KNOWN AS OUTFLOW
BOUNDARIES...AND THE SEABREEZE COLLIDE.
THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND RARELY
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
DOES REACH THE GROUND...MINOR DAMAGE MAY OCCUR.
STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.
K. KUYPER
Heavy Rain, Calcasieu
- When
- August 20, 10:48 AM CST to 11:48 AM CST
- Where
- Calcasieu County, 2.27 mi S of Lake Charles
- Reported by
- Law Enforcement
- Coordinates
- 30.198, -93.206
Scattered thunderstorms moved into Lake Charles with very heavy rainfall. The heavy rain flooded some streets and roadways with a few becoming impassable. One such road was Louisiana AVE at Interstate 210. The highest rainfall rates were estimated by radar to be 2 to 3 inches per hour and rain fell for an hour or two.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462087.